Nebraska, 2026Wildfire in Nebraska, February 27, 2026
February 27, 2026 · NWS LBF · 1 event in 1 county or zone
A wildfire started during the late morning hours of February 27th. By the time it was contained early that evening, a total of 1000 to 1200 acres of grassland was consumed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $25,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire started during the late morning hours of February 27th. By the time it was contained early that evening, a total of 1000 to 1200 acres of grassland was consumed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 27, 11:00 AM MST, 30 minutes earlier. Its key messages:
- Critical fire weather conditions are expected today for areas along the Highway 20 corridor. A Red Flag Warning is in effect this afternoon for portions of western and north central Nebraska.
- High confidence in temperatures remaining near normals Sunday and Monday before rising to above normal through Thursday.
- Moderate confidence in an active weather patter with precipitation potential Sunday night through Wednesday.
Area forecast discussion, Feb 27, 11:00 AM MST, 30 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1200 PM CST Fri Feb 27 2026
.KEY MESSAGES...
- Critical fire weather conditions are expected today for areas
along the Highway 20 corridor. A Red Flag Warning is in effect this
afternoon for portions of western and north central Nebraska.
- High confidence in temperatures remaining near normals Sunday and
Monday before rising to above normal through Thursday.
- Moderate confidence in an active weather patter with precipitation
potential Sunday night through Wednesday.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 315 AM CST Fri Feb 27 2026
Currently, temperatures have fallen into the 30s under clear skies.
Winds are light and variable across the area, with surface high
pressure off to the south of the area in north central Kansas.
For today, expect increasing fire weather concerns as temperatures
climb into the 60s across the entire area. With a very dry airmass
remaining in place, the increased temperatures will push humidity
values into the teens to low 20s area wide this afternoon. With
critical humidity expected for all, any critical fire concerns will
be driven by where winds will be strongest. At this time, this looks
to be for portions of northern Nebraska, along the HWY 20 corridor.
It is here where gusts of 25 to 35 miles per hour are expected, and
should overlap the low humidity and lead to critical fire weather
conditions this afternoon. Probabilities of gusts >25 miles per hour
are maximize across northern Nebraska today, at 80-90% through the
afternoon hours. This is due to stronger H7-H85 flow aloft, and this
higher momentum flow looks to be mixed downwards as deep diurnal
mixing is achieved. Confidence in wind gusts remains lesser
elsewhere, though will need to be monitored closely. Additional Red
Flag headlines may be needed should confidence in stronger wind
gusts increase. Humidity recovery into tomorrow morning looks very
poor (45-55%) across all of western and north central Nebraska, and
should lead to a quick onset of critical concerns by early tomorrow
afternoon.
By late tonight, a backdoor cold front will begin to push south into
northern Nebraska, ushering in a much colder airmass to the area.
This leads to Saturday morning lows ranging from the low 20s in
northern Nebraska to the low 30s in southwest Nebraska. This
backdoor front will continue to slowly move south through the day
Saturday, setting up quite the range and uncertainty in high
temperatures. In fact, NBM 25-75th percentile highs for Saturday
vary by as many as 10-15F in most locations due to differences in
frontal placement. The current forecast keeps the colder airmass
confined to portions of the Sandhills and northern Nebraska,
though further adjustments will likely be needed. This currently
points to highs ranging from the upper 30s in north central
Nebraska to the middle 60s in far southwest Nebraska on
Saturday.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 315 AM CST Fri Feb 27 2026
An active extended period returns on Sunday as several disturbances
impact the region. For Sunday, the majority of the precipitation
will be to the south and east of our area, but some light snow is
possible early Sunday morning for areas mainly east of US-183. This
will quickly push out of our area by late morning giving way to a
dry Sunday. This will be short-lived, however, as the next trough
arrives Sunday night, bringing a return to rain and snow. The trough
will slowly push through Nebraska through Wednesday, keeping
precipitation chances through that time. While not expected to be a
continuous precipitation, the potential for some light rain or snow
will be possible for much of that timeframe. As the the trough
finally tracks off to the east, precipitation potential will also
come to an end by Wednesday evening. Weak upper level ridging
returns behind the departing system, resulting in a brief respite
with dry conditions before the next major system arrives Thursday
night lasting through the end of the week.
For temperatures, highs will start off cooler on Sunday and Monday
in the 40s for most locations before rising into the 50s through
Thursday. Overnight lows will generally remain in the low 20s to low
30s. Therefore, these temperatures will favor a frozen precipitation
(snow) during the overnight hours changing over to liquid (rain)
during the daytime. Will continue to monitor this over the next few
days.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1154 AM CST Fri Feb 27 2026
VFR conditions will prevail over the next 24 hours. Winds will
remain breezy this afternoon out of the northwest around 10 kts
with gust up to 20 kts. This evening winds will become light
around 5 kts, out of the south for areas across the southern
Sandhills into southwest Nebraska. For the northern Sandhills
into north central Nebraska winds will be out of the northeast
around 5 to 10 kts.
&&
.FIRE WEATHER...
Issued at 315 AM CST Fri Feb 27 2026
Near-critical to critical fire weather concerns are expected this
afternoon as RH values drop and winds increase. Humidity will drop
to near 15 percent across portions of the Panhandle and northern
Nebraska with northwesterly winds gusting up to 35 mph during the
afternoon. The combination of marginally strong winds, dry fuels,
and low RH values will create an environment favorable for near-
critical to critical fire conditions. A Red Flag Warning remains in
effect for fire zones 208 and 204 through the afternoon. Friday
night, RH recovers to near 50 to 70 percent in the Panhandle and up
to 85 percent in northern Nebraska. This will bring an end to any
fire concerns.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM CST /5 PM MST/ this evening for
NEZ204-208.
&&
SHORT TERM...Brown
LONG TERM...Kulik
AVIATION...Gomez
FIRE WEATHER...Kulik
Hazardous weather outlook, Feb 27, 11:03 AM MST, 27 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1203 PM CST Fri Feb 27 2026
NEZ004>010-022>029-035>038-056>059-069>071-094-281815-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1203 PM CST Fri Feb 27 2026 /1103 AM MST Fri Feb 27 2026/
This Hazardous Weather Outlook is for portions of western and north
central Nebraska.
.DAY ONE...This afternoon and tonight.
Near-critical to critical fire conditions are expected this
afternoon across portions of the Panhandle and northern Nebraska due
to a combination of low humidity and strong winds. A Red Flag
Warning is in effect for these areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Wildfire, Keith
- When
- February 27, 11:30 AM MST to 8:00 PM MST
- Where
- Keith forecast zone
- Crop damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.199, -101.661 (the zone’s center; the record gives no point)
Fire started at the Otter Creek Ranch north northwest of highway 92 on the west end of Lake McConaughy. With gusty northwesterly winds, the fire tracked to the southeast leading to the evacuation of houses north of highway 92 in the Cedar View development. Firefighters were able to contain the fire before it reached those homes and the evacuation was lifted mid afternoon. A total of 1000 to 1200 acres of grassland was consumed by the fire. A total of 11 different fire departments battled the blaze.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Kentucky, February 27, 202620 events
- Dense Fog in Missouri, February 27, 20269 events
- Dense Fog in New Jersey, February 27 to 28, 20269 events
- Marine High Wind in Lake Superior, February 27 to 28, 202659 kt wind · 5 events
- Dense Fog in Illinois, February 27, 20263 events
- High Wind in North Dakota, February 27, 202651 kt wind · 3 events
- High Wind in Minnesota, February 27, 202657 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 27, 20263 events
- Dense Fog in Indiana, February 27, 20262 events
- Blizzard in Alaska, February 27 to 28, 20262 events
- Wildfire in Oklahoma, February 27 to 28, 2026$8,000 · 1 event
- Dense Fog in Delaware, February 27 to 28, 20261 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1318974.